Join 3,512 readers in helping fund MetaFilter (Hide)


generic make me sleepy - brand name doesn't?
May 6, 2011 10:40 AM   Subscribe

Why would a *generic* version of an antihistimine make me drowsy when the brand-name version does not?

I've been taking Zyrtec for a while to help with my allergies. Never made me drowsy. My wife bought the generic version and I am spacy. I understand that some people do get drowsy from Zyrtec, but I never did. Since the active ingredient is the same (Cetirizine) I would think that I wouldn't get spacy from the generic version.

So why would generic make me spacy. I am assuming that the inert ingredients and fillers are different, but how different could they be? Wouldn't it just be starch or similar?

And yes I did check the label to make sure the generic didn't have Cetirizine and some old antihistimine that would knock me out. Active ingredients are exactly the same.

So yeah, I am going back to name brand, but I am really curious what would cause the different reactions when the actual medicine component is the same. Are there different *flavors* of Cetirizine, or would fillers cause such different effects?
posted by xetere to Health & Fitness (14 answers total) 1 user marked this as a favorite
 
I had this exact problem (except one generic of Zyrtec is fine and the other awful) and it's not terribly unusual and is pretty well known. The active ingredient interacts with everything else in their, changing it's absorption and breakdown and activity and whatever. You might even be reacting directly to one of the other ingredients. Personally I changed to Loritab (with my Drs blessing) rather than spend my time running around pharmacies trying to find the correct generic version.
posted by shelleycat at 10:49 AM on May 6, 2011


Is it possible that one of the two was past expiration?
posted by zippy at 10:50 AM on May 6, 2011


I forgot to mention, drowsiness is a known side effect of Cetrizine, so it doesn't take much to tip you over from fine to felling horrible. The fillers can actually change substantially so just a small increase or decrease or whatever in how fast the active ingredient is released could do it. Whereas drowsiness isn't a standard side effect of Loritab so there's less chance of such different reactions to different formulations.

Some people also react to the different dyes used in making each brand a different colour, but that's more rare.
posted by shelleycat at 10:52 AM on May 6, 2011


Per wikipedia on generic drugs: "According to the U.S. Food and Drug Administration (FDA), generic drugs are identical or within an acceptable bioequivalent range to the brand name counterpart with respect to pharmacokinetic and pharmacodynamic properties."

Bottom line, generics are not necessarily chemically identical to the original brand name drug. Side effects can vary between medications and individuals.
posted by m@f at 10:54 AM on May 6, 2011


shelleycat, I figured it would be something like that but I perhaps naively figured that drug makers would look for something pretty inert, like cornstarch and cellulose, so absorption and breakdown etc would be standardized and not something to worry about - AND - that this pretty inert substance would be well-known and probably almost exactly the same regardless of manufacturer, I mean would this not affect every drug out there, where changing the filler messes up everything from Asprin to Methaqualone to who knows what?

Interesting to say the least.
posted by xetere at 10:56 AM on May 6, 2011


One answer I've heard tossed out on these types of questions has to do with the stereochemistry of the compound. Cetirizine is chiral (the molecule has two possible "handednesses"). One of them may not be able to interact with whatever receptor the drug is targeting in your body, sort of like how if someone offers you their left hand you can't properly shake it with your right. The hands are the same structure but are mirror images of one another, so they don't shake. However, some side effect like drowsiness may be caused equally by both enantiomers, or more by the one that doesn't as have as pronounced a central effect.

In the case of Zyrtec, wikipedia says the brand name is racemic (both enantiomers in 50-50 mix), and its unlikely that the generic is enantiopure (only has one enantiomer), so...idk if there's really a good explanation for your specific issue here, but this is the type of thing people bring up when trying to explain why different versions of a drug behave differently: the synthesis may lead to different mixtures.

Also, because this is a transparent way for drug companies to make more money without doing as much work ("The racemic mixture is off-patent, but we filed a new claim for the L-isomer which is the one that does all the work!"), many people look at these claims with skepticism (although the reality of different enantiomers of a compound having different biological activity is perfectly real and well-understood).
posted by jeb at 11:03 AM on May 6, 2011 [4 favorites]


In addition to what m@f said above, the formulation/manufacture of the drugs could differ in such a way that the absorbtion rate differs too, which could explain that.
posted by yeoz at 11:03 AM on May 6, 2011


Drug companies want to make a pill that fills the FDA guidelines m@f gave above while being as cheap to make as possible. Efficacy is way down the list (given overall efficacy has been proven). That might mean using whatever they're buying for their other pills or using what works with their particularly machine or just going for the cheapest thing out there. For most drugs and most people changing things in there doesn't actually have any effect so it doesn't matter, but Cetrizine seems to be one that effects more people than average.

My Dr said it's falling out of favour because of that and there are new antihistamines coming through that will basically make it obsolete (I didn't ask for details though so don't know how true that is). The pharmacist said they now recommend Loritab first because it doesn't have this weird drowsiness issue.
posted by shelleycat at 11:09 AM on May 6, 2011


Bottom line, generics are not necessarily chemically identical to the original brand name drug.

Last comment, I promise! In my case at least, in the three different versions of Zyrtec I had (one brand name, two generics) the active ingredient actually was chemically identical, I checked. Also, drowsiness is doe-related with this drug, I was warned that higher doses are more likely to trigger the effect. So absorption/bioavailability of the ingredient is what's doing it here rather than a different salt or whatever, likely due to the fillers.
posted by shelleycat at 11:14 AM on May 6, 2011


shellycat, I was curious about Loritab, but google says Loritab==Lortab==Vicodin, not an antihistamine. Can you provide more information? Thanks.
posted by and for no one at 11:54 AM on May 6, 2011


It's probably got more to do with the disolution of the pills than anything else. If the name brand version of the drug dissolves over 5 hours and the generic dissolves over 3 hours then for a couple hours in there, you're going to have more of the generic out there doing it's thing. If beyond a certain level that thing is to make you drowsy, guess what!

If you're releasing a pill, I believe that you are required to have specifications on the disolution of your pills (and testing to show that you're meeting said specs). I'm not sure if a generic is required to have the same specifications as the name brand (I'd tend to think it would be, but generics really aren't my department). Either way, a generic that dissolves in 3 hours is just as to spec. as one that dissolves in 4.5 hours if the spec is "3 to 5 hours".

I am sure that coating a couple of the name brand pills so that they look like your generic and submitting those for testing is NOT the FDA approved methodology for dilution testing. In fact, I'm pretty sure that this is the sort of thing that gets you invited "not back" to the pharmacutical industry. You probably also get a free ride from a Federal Marshal plus room and board in a large gray building if they can prove you're the one who did it.
posted by Kid Charlemagne at 12:21 PM on May 6, 2011


Thanks for the question, I have the same exact problem. I really wish I could take the costco brand but I always end up in a fog.
posted by Felex at 5:04 PM on May 6, 2011


Oh I may be spelling it wrong (I made a million typos last night anyway) but I mean the generic of Claritin (loratadine).
posted by shelleycat at 1:26 AM on May 7, 2011


Ah, I thought maybe that was it. Thanks.
posted by and for no one at 2:32 PM on May 7, 2011


« Older I need inspiration for rekindl...   |  Asking for a friend: How would... Newer »
This thread is closed to new comments.